Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2019, 3:42 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 3:42 PM MST (22:42 UTC)
- Expired
- Aug 1, 2019, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 33 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WGUS55 KFGZ 012242
FFWFGZ
AZC007-020145-
/O.NEW.KFGZ.FF.W.0029.190801T2242Z-190802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
342 PM MST Thu Aug 1 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 645 PM MST.
* At 340 PM MST, National Weather Service Flagstaff Doppler radar
indicated thunderstorms producing heavy rain near Kohls Ranch.
Radar indicates that as much as two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Haigler Creek, Christopher Creek, Tonto Village, Kohls Ranch,
Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Ponderosa Campground, Sharp Creek Campground, Christopher Creek
Campground, Alderwood Campground and Haigler Canyon Campground.
This includes the following streams and drainages...Haigler Creek...
Turkey Creek...Marsh Creek...Tonto Creek...Green Valley
Creek...Christopher Creek...Sharp Creek...Hunter Creek... Pyeatt
Draw and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3419 11115 3437 11116 3439 11108 3438 11107
3437 11104 3436 11106 3434 11105 3434 11103
3437 11102 3431 11096 3431 11092 3426 11093
3422 11095 3419 11098
$$2 follow-up statements
205
WGUS75 KFGZ 020041
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
541 PM MST Thu Aug 1 2019
AZC007-020145-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-190802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
541 PM MST Thu Aug 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
GILA COUNTY...
At 535 PM MST, National Weather Service Flagstaff Doppler radar
indicated that rainfall had ended in the Kohls Ranch area. A large
area of 1 to 3 inches of rain fell earlier, area creeks, streams and
washes may still be running high.
Some locations that will experience flooding include...
Haigler Creek, Christopher Creek, Tonto Village, Kohls Ranch, Hunter
Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa
Campground, Sharp Creek Campground, Christopher Creek Campground,
Alderwood Campground and Haigler Canyon Campground.
This includes the following streams and drainages...Haigler Creek...
Turkey Creek...Marsh Creek...Tonto Creek...Green Valley
Creek...Christopher Creek...Sharp Creek...Hunter Creek... Pyeatt
Draw and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3419 11115 3437 11116 3439 11108 3438 11107
3437 11104 3436 11106 3434 11105 3434 11103
3437 11102 3431 11096 3431 11092 3426 11093
3422 11095 3419 11098
$$275
WGUS75 KFGZ 020140
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
640 PM MST Thu Aug 1 2019
AZC007-020149-
/O.EXP.KFGZ.FF.W.0029.000000T0000Z-190802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
640 PM MST Thu Aug 1 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 645 PM
MST...
Heavy rain has ended in the Kohls Ranch area. Any flooding that did
occur in area creeks, streams and washes is likley receding rapidly.
Flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3419 11115 3437 11116 3439 11108 3438 11107
3437 11104 3436 11106 3434 11105 3434 11103
3437 11102 3431 11096 3431 11092 3426 11093
3422 11095 3419 11098
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:07 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 1, 3:07 PM MST, 35 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 307 PM MST Thu Aug 1 2019 .SYNOPSIS... Daily chances for afternoon and evening showers and thunderstorms are anticipated each day through the period. Storms will first form over higher terrain, then moving into the lower elevations in the late afternoon and early evening. && .DISCUSSION...Scattered showers and thunderstorms developed mainly over the higher terrain across northern Arizona today. This activity will diminish this evening. For Friday into the weekend, expect continued daily chances for afternoon scattered thunderstorms mainly along the high terrain. Sunday into the beginning of next week, a return to more widespread coverage of afternoon storms as models hint that an easterly wave may bring increasing return flow moisture in around the high. There is still the indication toward the middle to end of next week that a deepening trough will form off the Pacific Coast causing the high to shift eastward by next weekend bringing us a more southwesterly flow. Differences in the strength of this feature and the resulting position of the high give high uncertainty to the forecast middle to end of next week. && .AVIATION...For the 00Z package...Scattered SHRA/TSRA and ISOLD +TSRA...decreasing in coverage after 02Z. Most areas VFR, expect MVFR in stronger storms. Sfc winds light, except near thunderstorms and outflow boundaries. Storms will develop again after 17Z Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms will continue through Saturday. Wind will be generally light, expect in the vicinity of storms. .Sunday through Tuesday...Expect daily chances for afternoon and evening showers and thunderstorms. Generally light winds and seasonal temperatures. .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 1:42 PM MST, 2 hours before
Special Weather Statement National Weather Service Flagstaff AZ 142 PM MST Thu Aug 1 2019 AZZ014-012130- Little Colorado River Valley in Apache County- 142 PM MST Thu Aug 1 2019 ...SPECIAL WEATHER STATEMENT... At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Vernon, or 24 miles northwest of Springerville, moving north at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Little Ortega Lake. LAT...LON 3426 10959 3428 10970 3448 10970 3444 10944 TIME...MOT...LOC 2042Z 190DEG 11KT 3435 10963 RR
Special weather statement, Aug 1, 3:11 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Thu Aug 1 2019
AZZ015-012230-
Western Mogollon Rim-
311 PM MST Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...
At 311 PM MST, a strong thunderstorm was located near Stoneman Lake,
or 11 miles east of Sedona. The storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of Coconino County.
This includes Interstate 17 between mile markers 312 and 317.
LAT...LON 3480 11158 3481 11163 3488 11163 3487 11152
3480 11157
TIME...MOT...LOC 2211Z 290DEG 0KT 3481 11159
RRSpecial weather statement, Aug 1, 3:22 PM MST, 20 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 322 PM MST Thu Aug 1 2019 AZZ016-018-012300- Northern Gila County-Eastern Mogollon Rim- 322 PM MST Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 400 PM MST... At 319 PM MST, Doppler radar was tracking a strong thunderstorm over SR 260 just east of Kohls Ranch, or 13 miles west of Forest Lakes. This storm was nearly stationary. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Forest Road 195, Forest Road 9350. LAT...LON 3438 11115 3435 11096 3421 11096 3425 11119 TIME...MOT...LOC 2219Z 326DEG 3KT 3430 11103 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 1, 1:42 PM MST | Special Weather Statement | FGZ | 48 min | |
| Aug 1, 2:08 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 1, 3:11 PM MST | Special Weather Statement | FGZ | 19 min | |
| Aug 1, 3:22 PM MST | Special Weather Statement | FGZ | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.